Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 18, NWS Tallahassee, FL

October 7, 1996Franklin County, Wakulla County, Florida

NWS Tallahassee, FL issued this tornado warning at Oct 7, 1996, 8:36 PM EDT for Franklin County, Wakulla County, Florida. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 1996, 8:36 PM EDT (00:36 UTC)
Expired
Oct 7, 1996, 9:45 PM EDT
In force
69 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Franklin County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 53 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1996-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1996-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 080036
TORTLH
FLC037-129-080145-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
836 PM EDT MON OCT 7 1996
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  945 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...EASTERN FRANKLIN COUNTY...SOUTHERN WAKULLA COUNTY
 
AT 835 PM EDT WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO MOVING
ON SHORE OVER ALLIGATOR POINT IN EASTERN FRANKLIN COUNTY. THIS STORM IS
MOVING NORTH AT 30 MPH AND WILL BE NEAR PANACEA BY 900 PM.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS UNDER
STURDY FURNITURE IN AN INTERIOR ROOM ON THE LOWEST FLOOR. USE
PILLOWS TO COVER YOUR BODY. AVOID WINDOWS. A MOBILE HOME IS NOT A
SAFE REFUGE FROM A TORNADO. MOVE TO A MORE SUBSTANTIAL BUILDING.
 
IF THREATENING WEATHER IS APROACHING YOU...TAKE SHELTER.  IF YOU
HAVE SEVERE WEATHER TO REPORT... ASK YOUR LOCAL LAW ENFORCEMENT
AGENCY TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 3:26 AM EDT, 17 hours 10 minutes earlier.

Area forecast discussion, Oct 7, 3:26 AM EDT, 17 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 AM EDT SUN OCT 6 1996

THINGS GETTING A LITTLE BUSY AND NOW RADAR TROUBLES TO BOOT SO
THIS WILL BE SHORT AND NOT TOO SWEET. ALL EYES ON GLFMX AND OUR
NEW TROPICAL STORM JOSEPHINE. NEAR TERM SHUD CONT TO HAVE LO CLDS/
RA/SHRA WITH LTL VSBY PROBS OUTSIDE PCPN DUE TO GUSTY SFC WNDS.
LOOKING AT MDLS ETA SEEMS TO BE OUT TO LUNCH W/RPCT TO LANDFALL
OF TS... WITH NGM BETWN AVN AND ETA AND LOOKING MOST REASONABLE.
SO HAVE OPTED FOR NGM SOLN.

FOR THE SHORT TERM AT LEAST...EXPCT CONTD LGT TO MDT RAIN ACRS FCST
AREA AS OVERRUNNING INVOF SFC BNDY CONTS. BIG DILEMMA FOR PUB DESK
AS WINDS ALREADY HI WELL IN ADV OF TS AS A RESULT OF HI PRS GRAD.
WL DEFINITELY MENTION LLWS IN TAFS FOR TDA AS ALREADY SEEING 35 KT
AT 2KFT AND 10 KT AT SFC AT TLH. WL SCL UP PCPN INTENSITY AND
MAINTAIN LOW CIGS THRU AFTN WITH WNDS INCRG TO GALE BY EVE PFN AND
TLH... ASSUMING STORM MAINTAINS PRESENT H0EADING.

FACIANE

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.